Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Flagstaff, AZ

April 16, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 16, 2018, 10:53 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 17, 2018, 5:00 AM MST. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 2018, 10:53 PM MST (05:53 UTC)
In effect from
Apr 17, 2018, 5:00 AM MST
Expired
Apr 17, 2018, 3:20 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 5:55 AM MSTNON-TSTM WND GST 76Springerville Municipal, AZAWOS STATION JTC, SPRINGERVILLE MUNICIPAL AIRPORT.
Apr 17, 7:43 AM MSTNON-TSTM WND GST 69St Johns Airport, AZASOS STATION SJN, ST JOHNS AIRPORT.
Apr 17, 8:05 AM MSTNON-TSTM WND DMGSpringerville, AZPHONE AND POWER LINE DOWN.
Apr 17, 8:09 AM MSTNON-TSTM WND DMGSaint Johns, AZPHONE AND POWER LINE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3581 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS85 KFGZ 170553
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1053 PM MST Mon Apr 16 2018

AZZ111-113-114-117-140-171400-
/O.EXP.KFGZ.FW.W.0006.000000T0000Z-180417T0600Z/
/O.UPG.KFGZ.FW.A.0003.180417T1700Z-180418T0100Z/
/O.NEW.KFGZ.FW.W.0007.180417T1700Z-180418T0100Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1053 PM MST Mon Apr 16 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST TUESDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FAR EASTERN 
ARIZONA... 
...RED FLAG WARNING WILL EXPIRE AT 11 PM MST THIS EVENING FOR 
MUCH OF NORTHERN ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 10 AM to 6 PM MST Tuesday. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Far eastern Arizona.

* WINDS...Southwest 25 to 35 mph with gusts 40 to 50 mph becoming
  west in the afternoon.

* RELATIVE HUMIDITY...6 to 12 percent.

* 20 FOOT WIND...Southwest 20 to 30 mph with gusts 35 to 45 mph
  becoming west in the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104>110-112-115-116-118-137>139-170700-
/O.EXP.KFGZ.FW.W.0006.000000T0000Z-180417T0600Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
1053 PM MST Mon Apr 16 2018

...RED FLAG WARNING WILL EXPIRE AT 11 PM MST THIS EVENING FOR
MUCH OF NORTHERN ARIZONA...

Gusty southwest winds will persist overnight, but RH values are
expected to continue to slowly rebound.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
3 follow-up statements
227 
WWUS85 KFGZ 171003
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
303 AM MST Tue Apr 17 2018

AZZ111-113-114-117-140-171815-
/O.NEW.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/
/O.EXT.KFGZ.FW.W.0007.180417T1200Z-180418T0100Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
303 AM MST Tue Apr 17 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
FAR EASTERN ARIZONA...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR ALL OF NORTHERN ARIZONA...

The National Weather Service in Flagstaff has issued a Fire
Weather Watch due to strong winds and low relative humidity,
which is in effect from Thursday morning through Thursday
evening.

Red flag conditions are being observed this morning across far
eastern Arizona and the start time of todays Red flag Warning has
been advanced to 3 am MST.

* AFFECTED AREA...Far eastern Arizona.

* RELATIVE HUMIDITY...As low as 5 percent.

* 20 FOOT WIND TODAY...Southwest 20 to 35 mph with gusts to 55 
  mph becoming west 15-30 mph gusts to 35 mph in the afternoon.

* 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts to 55
  mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

AZZ104>110-112-115-116-118-137>139-171815-
/O.NEW.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
303 AM MST Tue Apr 17 2018

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR ALL OF NORTHERN ARIZONA

The National Weather Service in Flagstaff has issued a Fire 
Weather Watch due to strong winds and low relative humidity, which
is in effect from Thursday morning through Thursday evening.

* AFFECTED AREA...All of northern Arizona. 

* WINDS...Southwest 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
339 
WWUS85 KFGZ 172033
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
133 PM MST Tue Apr 17 2018

AZZ111-113-114-117-140-180100-
/O.CON.KFGZ.FW.W.0007.000000T0000Z-180418T0100Z/
/O.CON.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
133 PM MST Tue Apr 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR FAR EASTERN ARIZONA...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING FOR FAR EASTERN ARIZONA...

* AFFECTED AREA...Far eastern Arizona.

* RELATIVE HUMIDITY...As low as 5 percent.

* 20 FOOT WIND TODAY...Southwest 20 to 35 mph with gusts to 55 mph
  becoming west 15 to 30 mph gusts to 40 mph by late afternoon.

* 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts to 
  55 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

AZZ104>110-112-115-116-118-137>139-180100-
/O.CON.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
133 PM MST Tue Apr 17 2018

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR ALL OF NORTHERN ARIZONA...

* AFFECTED AREA...All of northern Arizona.

* RELATIVE HUMIDITY...As low as 8 percent.

* 20 FOOT WIND THURSDAY...Southwest 20 to 30 mph with gusts up to
  55 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
057 
WWUS85 KFGZ 172220
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
320 PM MST Tue Apr 17 2018

AZZ111-113-114-117-140-191900-
/O.CAN.KFGZ.FW.W.0007.000000T0000Z-180418T0100Z/
/O.CON.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
320 PM MST Tue Apr 17 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING FOR FAR EASTERN ARIZONA...

...RED FLAG WARNING IS CANCELLED FOR FAR EASTERN ARIZONA...

The National Weather Service in Flagstaff has cancelled the Red
Flag Warning. The following data applies to the Fire Weather 
Watch on Thursday.

* AFFECTED AREA...Far eastern Arizona.

* RELATIVE HUMIDITY...As low as 5 percent.

* 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts to 
  55 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

AZZ104>110-112-115-116-118-137>139-191900-
/O.CON.KFGZ.FW.A.0004.180419T1800Z-180420T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
320 PM MST Tue Apr 17 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING FOR ALL OF NORTHERN AND PORTIONS OF
CENTRAL ARIZONA...

* AFFECTED AREA...All of northern and portions of central Arizona.

* RELATIVE HUMIDITY...As low as 5 percent.

* 20 FOOT WIND THURSDAY...Southwest 20 to 35 mph with gusts up to
  55 mph.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 16, 9:03 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 16, 9:03 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
903 PM MST Mon Apr 16 2018

.SYNOPSIS...A cold front will bring strong winds and dangerous
fire weather conditions to the area through Tuesday. A slight cool
down follows the front for Tuesday, with a warming trend
Wednesday. Strong winds and a chance of rain and snow showers
make another appearance later next week, on Thursday and Friday.

&&

.UPDATE...Southerly winds remain gusty this evening in advance of
an approaching trough and associated cold front now moving into
southern Nevada. Have downgraded the High Wind Warning to an
Advisory for the remainder of the evening as speeds are expected
to remain below warning criteria. Gusty winds will continue
overnight as the cold front approaches and Wind Advisories
continue from Flagstaff east to New Mexico overnight. Red Flag
Warnings continue across the area this evening for the gusty winds
and continued low humidity.

&&

.PREV DISCUSSION /340 PM MST/...The target areas for wind and
critical fire weather will slowly shift east into Tuesday, with
advisories tracking east as well.

The trough and cold front responsible for all this wind will move
east of the area Tuesday afternoon and winds will slowly come down
with some minor cooling of the airmass.

A s/wv ridge moves across Arizona on Wednesday, for a warming
trend and less wind. This is ahead of another cold trough due
Thursday and Friday. This next system will bring another round of
strong winds Thursday, followed by instability showers producing
rain and snow Thursday night and Friday. The current track of
this trough is much farther south compared to the last few, so
this our best shot at some moisture in awhile.

Finally, ridging returns next weekend, for a prolonged period of
dry and warm conditions.

&&

.AVIATION...For the 06Z package...VFR conditions will persist
through the forecast period. Southwest winds 20-30 kts with gusts
from 30-40 kts continuing through much of the period. Locally higher
gusts expected across Navajo and Apache Counties. Winds slowly
decreasing west and south of the Mogollon Rim through the night.
Winds switching to westerly by Tuesday afternoon and weakening.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Strong southwest winds will continue into the night
along the passage of a dry cold front. Winds will then shift to the
west-northwest Tuesday morning behind the cold front, with critical
fire weather conditions likely for eastern Arizona Tuesday
afternoon. Wednesday, winds will be light and out of the south.

Thursday through Saturday...A deep trough of low pressure will bring
gusty southwest winds Thursday into Friday. This system could bring
scattered snow and rain showers, mainly north of the Mogollon Rim.
Drying and warming returns Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 11 PM MST
this evening FOR AZZ104>118-137>140.

Wind Advisory until 8 AM MST Tuesday FOR AZZ009-010-012-015-016-
039.

Wind Advisory until 11 PM MST this evening FOR AZZ004>008-018-
037-038.

Fire Weather Watch from Tuesday morning through Tuesday
afternoon FOR AZZ111-113-114-117-140.

Wind Advisory until 6 PM MST Tuesday FOR AZZ011-013-014-017-040.

&&

PUBLIC...MCT/Peterson
AVIATION...TPS
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:03 AM MSTFire Weather WatchFGZApache, Coconino, Gila, Navajo, Yavapai24 hr
Apr 17, 7:57 AM MSTHigh Wind WarningFGZApache, Navajo2 hr
Apr 17, 7:57 AM MSTWind AdvisoryFGZApache7 hr

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.